On Tuesday my GP wrote on my file that my neuropathy was probably caused by “the prolonged use of diamicron (gliclazide) which did not agree with me”. I have noticed that a couple of other PWDs with neuropathy have been told the same thing by doctors/neurologists. Just thought I’d post a warning here.
Thanks Mistressbinky: Hmm… the GP didn’t expand on what “did not agree with me” meant. I was just glad that he was going to record it electronically so I would never have to take it again. There was a member of this group who said that her neurologist told her that the increased insulin caused an allergic reaction to her own insulin. I’m not sure what happened with me but there sure was an allergic reaction.
"Symptoms of high blood sugar (hyperglycemia) include thirst, increased urination, confusion, drowsiness, flushing, rapid breathing, or fruity breath odor. If these symptoms occur, tell your doctor immediately. Your medication dosage may need to be increased."
This is the recommendation from the diamicron article. I wish it said, “investigate”, “decrease the dosage”, “try something else”. Anything but more of the same.
Thank you, Peetie. A neurologist told me that glipizide, which I had only taken for a month or two, was probably responsible for the diabetic amyotrophic neuropathy that put me in a wheelchair. He didn’t elaborate much, only alluded that I was allergic to my own insulin (what?) and that it would take a couple of years to recover. Well, I’m shuffling around on my own two feet these days (4 years later) but still have severe peripheral neuropathy and some autonomic neuropathy as well, even though my blood sugar has been totally under control all this time. At Kaiser, they toss glipizide at everyone who comes through the door. I was told that’s because it’s very cheap. As far as I’m concerned, it’s nasty stuff, stay away from it.
Oh, and I might add that during the short time I WAS taking glipizide, I had decreased the dosage to a quarter of a pill because my blood sugar on it was in the 70s. Other things: I have never had food or environmental allergies, when I went to the hospital I had an infected toe and an A1C of 9.1. I had been losing weight for no good reason (which made me happy) but had none of the common symptoms of high blood sugar. And I had no neuropathy. Kaiser did no tests beyond an A1C. They just slapped that big D on my forehead and continue to blame anything that goes wrong on my being diabetic. It’s quite frustrating, but I’m happy to report that mostly I’m doing very well. I still have weird things like Charcot foot earlier this year - despite not having high blood sugar - but overall I’m in very good health. I’ve had to do my own research and figure out what works for me. Low carb keeps my BS fine, but I have to count calories very closely or will gain weight. I take supplements that I’ve seen recommended and can’t say they’ve helped the neuropathy, but my overall health is excellent. Looking back, I feel that I must have had some preexisting condition. Perhaps diabetes was the result of that, though, and not the cause. And the glipizide pushed me over the edge. Hard, and fast.
Wow! Congratulations Jan on managing with diet and exercise while you were in a wheelchair. How did you do that? I just have peripheral neuropathy which seems to be healing after a couple of B12 shots, tight control and the ALA. I still have reduced sensation in a couple of toes. I had wicked side effects like internal itching, welts, open sores and 2 months of bs of 13-18 all day and all night. My endo dismissed these and the neuropathy symptoms as side effects of the diamicron which I must put up with. My new GP reviewed my files and said that I didn’t need the diamicron in the first place. Perhaps that is why I had such a bad reaction.
I get the “blame game” because when I complained that the diamicron was causing the high numbers, the endo said, “You are an embarrassment to me. Your numbers are higher than when your doctor first sent you” Huh?
The GP must be right because after a month and a half off the diamicron, my A1C went down from 10.1 to 8.2. It’s now over 2 months and my numbers are consistently 4-7 with diet, exercise and a low dose metformin. (I do have the odd DP number in the 8s.
I hope you continue to improve Jan. One question: What is Kaiser?
Kaiser is a health maintenance organization (HMO) that provides complete care within the organization. It’s very large in California. Kaiser is good for everyday stuff, but I haven’t found anyone there yet who can think outside the box. My primary care physician was just the opposite of yours, I was his “star” patient because I brought my numbers down so quickly. No thanks to him, I might add. A nurse practitioner in the podiatry department pulled me aside at my second appointment with a podiatrist and said, “You’re a new diabetic, right? Do NOT use Kaiser’s diet! Read Dr. Bernstein.” I did, and have never had a problem with my blood sugar since. This spring when I had Charcot, I went to see my primary care physician again to see if he could refer me to someone who could tell me why I’m having problems with my feet, even though my A1C was low. I was in a wheelchair…he SAW me in a wheelchair. And when I asked for help he said, “But there’s nothing wrong with you! Your numbers are too low, even.” I have since changed doctors but haven’t seen the new one yet.
Exercise has been very hard. At first I couldn’t even lay on the floor and lift small weights. That’s because I couldn’t get back up OFF the floor. Amyotrophic neuropathy is accompanied by muscle wasting in the legs. Mine were almost totally shot. I finally bought a small bicycle-pedal thing. I tied my feet to the pedals and sat for hours in a chair and made myself push the pedals round and round. I got up to 20 miles a day on it and by then I could sort of shuffle with a walker.
I tried riding my regular bicycle and fell off it, my balance is not very good anymore. Then I bought a 3-wheeled bike. That works pretty well, but I have to admit I have fallen off it as well. Now I’m considering swimming. I need to find some way to exercise my legs without putting pressure on my feet. With so much inactivity, the muscles in the feet have contracted, and they easily blister and get sores. Then I have to put up with lectures from the podiatrist. In his perfect world, patients would sit on their butt all day so their feet would be perfect.
I applaud your efforts to get back on your feet. It sounds like such hard work. I’m really active especially at work and, because I have lots of anxiety, I pace constantly. I have always eaten low carb because I was raised with a diabetic grandfather and low carb was Banting’s way. Still, I know if I was in a wheelchair, I would not be able to keep the weight down… it’s tough enough as it is. Congrats to you.
Here in Ontario, the government covers visits to the doctor and most specialists. The treatment (ie drugs, glasses, dental etc.) is covered by group plans which are offered by various companies and which many people get through work. Seniors, the disabled, and those with very low income are covered by a government plan. Private insurance is really expensive. This leaves the working poor (those without insurance through work) in the position of being able to get the diagnosis but without funds to pay for the treatment.
The doctors are not responsible to the insurance companies for the drugs they prescribe. Any wrangling occurs at the Drug Store and it usually concerns the insurance company’s unwillingness to pay for the name brand if a generic brand is available. That being said, most doctors tend to prescribe the drugs which are being promoted at the drug conferences. In diabetes care, that seems to be Diamicron and Januvia right now. (Of course most still attempt Metformin first.)The result is the same though in that these drugs are being distributed like candy.